Clarithromycin is an inhibitor of the
cytochrome P450 enzyme CYP3A4, carbamazepine and simvastatin are both
substrates of this enzyme (Baxter and Stockley, 2017). Clarithromycin slows
down the metabolism of carbamazepine and causes it to accumulate in the body; toxicity
can develop within 1-5 days (Baxter and Stockley, 2017). Clarithromycin also
causes marketed increase in the concentration of simvastatin which can
lead to muscle and liver
toxicity (Baxter and Stockley, 2017).

 

Tagline
(2000) describes P-glycoprotein as a plasma membrane protein which acts as a trans-membrane pump to remove drugs
from the cell membrane and cytoplasm. P glycoprotein is inhibited by clarithromycin and the active metabolite of dabigatran is a
substrate of P-glycoprotein so this interaction can result in increased dabigatran plasma concentrations (Baxter
and Stockley, 2017). However, however this
interaction is not deemed to be clinically significant (Baxter and
Stockley, 2017).

We Will Write a Custom Essay Specifically
For You For Only $13.90/page!


order now

 

Clarithromycin interacts with grapefruit
juice, however this interaction is not harmful as grapefruit juice delays the
absorption of clarithromycin, leaving its bioavailability unaffected (Baxter and Stockley, 2017).Grapefruit inhibits the activity of CYP3A4
which metabolises simvastatin and carbamazepine. Simultaneous grapefruit
consumption with simvastatin can lead to muscle and liver toxicity and concurrent
use with carbamazepine can lead to carbamazepine toxicity (Baxter and Stockley,
2017). As well as being a substrate of CYP3A4, carbamazepine is also a potent inducer of
this enzyme so simvastatin metabolism may be increased and the dose may need to
be subsequently increased (Baxter and Stockley, 2017). As grapefruit inhibits
metabolism of simvastatin and carbamazepine induces the metabolism of
simvastatin, there is a possibility that these interactions cancel each other
out but we cannot be sure of this. Carbamazepine is a p-glycoprotein inducer, dabigatran
is a substrate of p-glycoprotein so the concurrent use of these drugs may
result in sub-therapeutic doses of dabigatran (Baxter and Stockley, 2017).Enoxaparin is a Low Molecular Weight Heparin
(LMWH) so its concomitant use with dabigatran is not appropriate for Mr AB as
both
medicines are anticoagulants so concomitant use will increase the risk of
bleeding (European Medicines
Agency (EMEA), 2008).

 Clarithromycin and carbamazepine interaction

Clarithromycin should be stopped because it has multiple
drug-drug interactions with Mr AB’s current treatment regimen (Baxter and
Stockley, 2017). Clarithromycin can be switched to doxycycline because it is
not a penicillin antibiotic, it doesn’t react with the rest of the medication
and it is effective in the treatment of pneumonia and other respiratory tract
infections (Baxter and Stockley, 2017; Medicines.org.uk, 2013).

 

Clarithromycin and simvastatin interaction

If the doctor changes clarithromycin to doxycycline, Mr
AB can have simvastatin (Baxter and Stockley, 2017).

 

Clarithromycin and dabigatran interaction

The interaction between clarithromycin and dabigatran is
not clinically significant and dabigatran doesn’t require any dose adjustment because
it’s in vivo use has a relatively wide safety window between antithrombotic
efficacy and side effects such as bleeding (Baxter and Stockley, 2017; EMEA,
2008).

 

Clarithromycin and
grapefruit interaction

This is not a harmful interaction, so no
action needs to be taken (Baxter and Stockley, 2017).

 

Carbamazepine & simvastatin and grapefruit

The doctor and Mr AB should both be advised
that is best for Mr AB to avoid grapefruit juice because it has clinically
significant interactions with carbamazepine and simvastatin, which can lead to
harm (Baxter and Stockley, 2017).

 

Carbamazepine and simvastatin

As carbamazepine is an inducer of simvastatin, the doctor
may need to increase the dose of simvastatin if Mr AB’s non-HDL cholesterol hasn’t fallen by 40% in 3
months (Baxter and
Stockley, 2017; NICE,
2014a).

 

If the doctor increases the dose of the simvastatin, Mr
AB should be counselled on the increased possibility of developing muscle pain,
cramps and weakness which can occur as a result (Medicines.org.uk, 2017c). He
should be advised to stop taking his statin and seek medical advice if he
experiences any of these symptoms (Medicines.org.uk,2017c).

 

Carbamazepine and dabigatran and enoxaparin

The doctor should be advised to stop
dabigatran and switch it to enoxaparin injection (Baxter and Stockley, 2017). If
dabigatran is stopped, the current dose of enoxaparin will need to be
increased. The dose of enoxaparin for DVT treatment for this patient is
1.5mg/kg once daily which is 70mg (rounded up from 69mg) (BNF, 2017).

 

The
minimum treatment duration for DVT is 3 months (Kearon and Akl, 2014;
BNF Online, 2017). Enoxaparin should be switched to an oral anticoagulant
because repeated dosing of the injection may cause pain and
bruising (BNF Online,
2017; Anon, 2017). Although warfarin interacts with
carbamazepine, it seems to be the best choice of oral anticoagulant because its
regular monitoring is more easily available (than factor Xa inhibitors) in
order to ensure that adequate anticoagulation is maintained (Baxter and
Stockley, 2017).

 

irst episodes of VTE should be treated with an INR

target of 2Æ5 (1A).

• Warfarin used for treatment of VTE should be introduced

along with parenteral anticoagulation (1A) which should

continue for at least 5 d and until the INR is

2 for at

least 24 h (1C).

irst episodes of VTE should be treated with an INR

target of 2Æ5 (1A).

• Warfarin used for treatment of VTE should be introduced

along with parenteral anticoagulation (1A) which should

continue for at least 5 d and until the INR is

2 for at

least 24 h (1C)

 The doctor should be advised to refer to the
hospital’s anticoagulation guidelines when initiating warfarin for this
patient. Mr AB will need bridging therapy which involves taking both enoxaparin
(treatment dose of 70mg) and warfarin tablets for at least 5 days until the INR
is within the desired range of 2-3 (Keeling et al, 2011). As Mr AB has a DVT,
he should be loaded with warfarin using a rapid regimen but his initial dose
should be 5mg rather than 10mg as he has at least 2 risk factors for bleeding
(low weight and age over 60) (Gloucestershire Hospitals, 2015). Moreover, there is no evidence to
support the use of a 10mg loading dose over a 5 mg dose (Keeling et al, 2011).
The doctor will need to arrange an appointment (shortly after discharge) at an
INR monitoring clinic prior to discharge.

 

Prior
to discharge, Mr AB will need to be counselled on the use of warfarin and
serious side effects which will need medical attention to be sought (National
Patient Safety Agency (NPSA), 2017). Counselling is usually done by the ward
pharmacist using the patient warfarin pack and the hospital’s warfarin
counselling checklist such as the one created by Royal Free hospital (2017).
The warfarin pack includes: warfarin information booklet, Warfarin alert card
and warfarin INR monitoring book (NPSA, 2017).Claridge et al. (2010) found
that 4g of paracetamol daily can be hepatotoxic in patients with a low
bodyweight. The BNF (2017)
recommends an intravenous dose of 15mg/kg for patient’s who weigh less than
50kg.The current dose of 1g of paracetamol is too high for Mr AB as he weighs
46kg. Mr AB should be given 690mg four times daily (BNF, 2017).St John’s Wort is not indicated for difficulty sleeping (MHRA,
2017). Mr AB will still be taking warfarin one month after discharge. St John’s Wort possibly induces
enzymes which metabolise coumarins and this results in an increase in
metabolism and clearance of coumarins so the Committee on Safety of Medicines (CSM) advise
against their concurrent use (Baxter and Stockley, 2017). St John’s Wort also
reduces the lip-lowering effect of simvastatin (Baxter and Stockley, 2017). Mr
AB should also be counselled by the pharmacist on good sleep hygiene as this is
a natural way to manage insomnia (NHS Choices, 2016).